Computation of frequency responses for linear time-invariant PDEs on a compact interval

Binh K. Lieu, Mihailo Jovanovic

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

We develop mathematical framework and computational tools for calculating frequency responses of linear time-invariant PDEs in which an independent spatial variable belongs to a compact interval. In conventional studies this computation is done numerically using spatial discretization of differential operators in the evolution equation. In this paper, we introduce an alternative method that avoids the need for finite-dimensional approximation of the underlying operators in the evolution model. This method recasts the frequency response operator as a two point boundary value problem and uses state-of-the-art automatic spectral collocation techniques for solving integral representations of the resulting boundary value problems with accuracy comparable to machine precision. Our approach has two advantages over currently available schemes: first, it avoids numerical instabilities encountered in systems with differential operators of high order and, second, it alleviates difficulty in implementing boundary conditions. We provide examples from Newtonian and viscoelastic fluid dynamics to illustrate utility of the proposed method.

Original languageEnglish (US)
Pages (from-to)246-269
Number of pages24
JournalJournal of Computational Physics
Volume250
DOIs
StatePublished - Oct 1 2013

Keywords

  • Amplification of disturbances
  • Automatic spectral collocation techniques
  • Frequency responses
  • PDEs
  • Singular value decomposition
  • Spatio-temporal patterns
  • Two point boundary value problems

Fingerprint Dive into the research topics of 'Computation of frequency responses for linear time-invariant PDEs on a compact interval'. Together they form a unique fingerprint.

  • Cite this